After several months building up, I finally one week and a half ago got up to 600 mgs daily of Rifampin. I also take 500 mgs daily of Azithromycin.
At 300 mgs a day of Rifampin, I began to have better days.
At 450 mgs a day of Rifampin, I began to experience a number of my original symtoms coming back like tongue tingling, word retrieval difficulty, memory problems, easily confused.
However, at 600 mgs a day of Rifampin, on the sixth day I became overwhelmingly tired and fatigued, difficulty thinking straight, my tongue is tingling constantly and I get this very disturbing sensation that comes often but lasts for a second at a time where it feels like some type of internal vibration that affects my eyes, ears, neck and my muscles become tight. It feel like I am going to seize up, but I don't. I become easily confused and noise and florescent lights agitate the feelings more.
My doctor told me it sounds like a hard herx and brought me back down to 450 mg a day of Rifampin.
I feel like a failure that I can't even tolerate my meds. There are people on so many other meds and supplements and I am still barely on two.
And I feel so much worse physically. I have heard a lot of people say Rifampin is hard to tolerate and I also hear people talk about the neuro symptoms.
Could you please share with me in detail some of your neuro symtoms to help set my mind at ease. Because I feel like my mind and head are literally inflamed.
I don't know how to feel better. I can't take lemon water because of sensitive stomach. I can't tolerate acidic fruits or foods.
I am drinking a lot of distilled water and eating green vegetables to detox.
What neuro symtoms do you experience? Is tongue tingling one of them?
Thank you for taking the time to read this and offer me your input.
Posted by didogs (Member # 40101) on :
Prayerworks-I had a really hard time on rifampin. I, too, experienced lots of neuro symptoms while on it-dizziness, migraines, facial numbness, etc.
You are not a failure-you are living with lyme and co-infections. And that makes you an extremely strong person in my book.
I am glad your doctor told you to backdown on the meds. Have you tried epsom salt bath to detox?
You will get there. Rifampin is very tough to tolerate but many people report great results from it.
Good luck to you and I hope you have some better days ahead.
Posted by Lymetoo (Member # 743) on :
OH my. I couldn't even tolerate 300mg of Rifampin! I had to quit after 5 days .. never to go back to it. If you're a failure, then I'm way beyond that!!
Posted by ktkdommer (Member # 29020) on :
I wouldn't give up just yet. Follow doctor's advice, back down a bit and see how it goes.
Your hard herxing can be a sign that your bacteria load is huge. I added rifampin after a year of other orals and a lower bacteria load so didn't experience severe herxing. It has helped a lot.
Hang in there,
Posted by prayerworks (Member # 37602) on :
Thanks for your replies. I don't have a bath tub so I don't do the epsom salt detox baths. I wish I could.
As of yesterday I backed down to 450 mg instead of 600 mgs of Rifampin.
I am worried about the tingling tongue. It usually comes and goes. But this time, it is constant and has been so day and night for about one week. Has anyone else experienced this?
Posted by dbpei (Member # 33574) on :
prayerworks, I have had the tingling and vibrating sensations, but not in the tongue. I have had them mostly in the brain, hands and feet and sometimes my chest. I would be scared about the tongue because it could be an allergic reaction. Have you told your LLMD about this?
As for the help with detoxing, Alka-Seltzer Gold might help. Heat or sunshine might help. So sorry you are having a rough time. Please talk to your LLMD about the tongue tingling if you haven't. Good luck and keep us posted.
Posted by DaveNJ (Member # 17362) on :
i too could not tolerate rifampin...if you can't do the bath consider doing coffee enemas...yup sounds gross and i only recently starting doing them as i was desperate but they really work well.
by no means are you a failure...one thing you will have to learn is to be kind to yourself...cuz God knows this illness is not.
Posted by seibertneurolyme (Member # 6416) on :
You can just soak your feet and/or hands in a tub or bucket with Epsom salts if you can't do a full bath. Add up to 2 or 3 cups of Epsom salts but start out with 1/2 cup or so until you see how you respond. Soak for 20 - 30 minutes the same as with a bath. Use warm water -- not hot.
Posted by CD57 (Member # 11749) on :
I had the same thing happen on Rifampin, it's like the symptoms got a lot worse. But then it didn't get better so doc pulled me off. Should I have stuck it out at the higher doses?
I've also heard that Rifampin ****es the bugs off but doesn't kill them, that;s what it felt like to me.